Pennsylvania, 2018

Heavy Snow in Pennsylvania, March 6 to 7, 2018

March 6 to 7, 2018 · NWS BGM · 3 events in 2 counties and zones

Low pressure tracked from the Ohio Valley during the evening of the 6th to off the New Jersey coast while intensifying by the morning of the 7th. The area of low pressure tracked well offshore by the evening of the 7th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure tracked from the Ohio Valley during the evening of the 6th to off the New Jersey coast while intensifying by the morning of the 7th. The area of low pressure tracked well offshore by the evening of the 7th. This storm brought heavy snow to portions of northeast Pennsylvania and Sullivan County New York from the evening of the 6th to the early afternoon of the 7th. Snowfall ranged from 8 to 15 inches. The snow was heavy and wet prolonging the power outages that continued from the snowstorm of March 2nd. Some customers were without power for well over a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 6, 6:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 6, 6:38 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
638 PM EST Tue Mar 6 2018

.SYNOPSIS...
A storm system will impact the region beginning late this afternoon
and continuing through Thursday. The Poconos and Catskills will
have a period of heavier snow Wednesday afternoon into
Wednesday evening, with significant snow accumulations likely.
Lesser snow amounts will occur further west tapering off to only
a few inches in the Finger Lakes and Central Southern Tier of
central New York.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
3 pm update...

Winter storm watch was converted to a warning for the same time
period (this evening to early Thursday morning). The old winter
storm warning for the Catskills and parts of NEPA continues.

This afternoon clouds moving in well ahead of a cold front. Snow
is developing in western NY and western PA now that will move
through the area tonight with light snow. Snow will move into
Steuben County around dark then make it to the western Catskills
to Tug Hill by midnight. A widespread 1 to 2 inches of snow is
likely across most of the CWA. Steady snow will taper off late
tonight but by morning steady snow will move north into the
Poconos. With the warmer surface temperatures around 40 late
this afternoon in the west precipitation may start as a brief
period of rain. Lows tonight in the upper 20s and lower 30s.
Winds mostly around 10 mph so blowing and drifting not an issue
tonight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
3 pm update...

A high impact storm is developing in the southeast US now that
will move up the east coast bringing heavy snow to our southeast
counties Wednesday into Wednesday evening. The Poconos and
Catskills will be the hardest hit with a foot of snow. Snowfall
rates will be at least one inch an hour there and might approach
3 inches an hour during the afternoon. Gradual drop of snow
amounts to the west with the Finger Lakes and Central Southern
Tier getting less than 3 inches any 12 hour period.

This nor'easter will be forced by a deep upper level trough
moving east. A strong short wave will round the base of the
trough late tonight and push the surface low up the coast Wed
and Wed ngt. This trough will linger over the northeast US as
another short wave digs down the back side and a blocking ridge
is to the east. The storm track is unchanged but the GFS is on
the NJ coast. The Canadian Reg/GFS/NAM are all close to where
the heaviest snow will fall and the westward extent. The Euro is
the outlier to the east but has been trending west. The heavy
snow with that model just misses.

Unlike the last storm this will be a shorter duration of heavy
snow with the nor'easter moving faster. Also the water to snow
ratio will be close to the normal of 10 to 1, to 15 to 1.

Steady snow moves in around daybreak in the northern Poconos
making it into all of central NY midday. Snow moves out to the
northeast starting in the evening in NEPA. The snow will
continue in the far north late Wed ngt in the wrap around.

Unlike the last storm, winds will be less starting out from the
southeast on Wednesday before becoming northwest Wed ngt.
Wednesday morning some of the higher terrain of the Catskills
and NEPA will have 15 to 20 mph winds with some gusts to 30. e

Thursday lingering snow showers in the wrap around from the
surface low in Maine. Ample synoptic moisture being aided by
some lake moisture with the cold air advection from the
northwest. Not too much of an airmass change with highs in the
30s. Snow amounts could be several inches across the higher
terrain of the Susquehanna Region to the Tug Hill.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Thursday night through Friday night...Two upper level lows
within a broad trough will pivot around each other before an
elongated upper level trough stretches from New England back
through southern Quebec/Ontario by Friday night. As this occurs
the surface low will retrograde from coastal Maine back into
southern Quebec. This will result in plenty of wrap around
moisture and upslope enhanced snowfall for the northern forecast
area. Will continue with likely/categorical pops for the
northern forecast area and chance far south. Through this 36
hour period another 3 to 6 inches of snowfall will be possible.

Any lingering snow showers by Saturday morning should diminish
quickly as surface high pressure over the northern Great lakes
builds south. Sunday will be quiet with high pressure briefly
over the area. Monday through Tuesday will include a chance for
snow showers possibly mixed with rain showers during the day as
a northern stream wave drops across the northeast.

Temperatures through the period will run about 5 degrees below
seasonal levels.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Terminals begin VFR all sites in WFO BGM forecast area with
ceilings running between 5000 feet and 11000 feet. Light snow or
a mix of rain/snow initially sweeps across the terminals
overnight with mainly MVFR in light snow and occasionally IFR
light snow between 03z and 10z. Then there will be a lull
before the main onset of the heavier and steadier snows spread
north across all terminals between 14z and 18z Wednesday.
Conditions will drop to IFR all terminals with LIFR to VLIFR at
KITH, KRME, KBGM and especially KAVP which should see the worst
conditions at 1/4sm +SN VV001 from 18z to the end of the TAF
period. Confidence is high at KAVP for Wednesday afternoon and
medium at KBGM/KRME/KITH/KSYR with lowest confidence at KELM. We
are still uncertain how far west the substiantial snows make
it. They may stay east of KELM.

East/Southeast winds around 10 knots with gusts 15-20 knots
tonight. Wednesday will see east to northeast winds around 8-10
knots.

Outlook...

Wednesday night...Widespread IFR or lower restrictions in snow.

Thursday/Thursday night...Widespread snow showers especially in
NYS with more restrictions.

Friday...Scattered snow showers with restrictions likely NYS
terminals.

Saturday/Sunday...Primarily VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning from 10 PM this evening to 4 AM EST
     Thursday for PAZ039-040-043-044-047-048-072.
NY...Winter Storm Warning from 10 PM this evening to 4 AM EST
     Thursday for NYZ009-036-037-045-046-056-057-062.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...RRM
AVIATION...DJN
Hazardous weather outlook, Mar 6, 3:07 PM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
307 PM EST Tue Mar 6 2018

NYZ009-036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
072015-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Broome-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
307 PM EST Tue Mar 6 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EST THURSDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ015>017-022>025-072015-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
307 PM EST Tue Mar 6 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Periods of light snow are possible tonight. Hazardous travel
conditions are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of light snow are possible Wednesday into Thursday.
Hazardous travel conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ018-044-055-PAZ038-072015-
Onondaga-Cortland-Tioga-Bradford-
307 PM EST Tue Mar 6 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Periods of light snow are possible tonight. Hazardous travel
conditions are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of snow are possible Wednesday into Thursday. Hazardous
travel conditions are possible. The steadiest snow will be Wednesday
afternoon into Wednesday night where several inches are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Wayne

When
March 6, 8:00 PM EST to March 7, 6:00 PM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated between 6 and 12 inches.

Heavy Snow, Southern Wayne

When
March 6, 8:00 PM EST to March 7, 6:00 PM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated between 6 and 12 inches.

Heavy Snow, Southern Wayne

When
March 6, 8:00 PM EST to March 7, 6:00 PM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated between 9 and 14 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747906, 747907, 747909.